Kansas, 2003

Damaging Winds in Kansas, August 27, 2003

August 27, 2003 · NWS TOP · 4 events in 1 county or zone

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 3:20 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 27, 3:20 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
420 PM CDT WED AUG 27 2003

MAIN PROBLEM IS TIMING FOR FNT AND WHEN TO DMSH PCPN CHCS.

WAVE OVER ERN PACIFIC APPEARS WILL BE KEY TO TIMING OF END TO PCPN.
GFS CONTS FAST TREND TO ENDING PCPN BY FRIDAY. PREFER A SOMEWHAT
SLOWER MVMT PER ETA/EURO MODEL. THUS WILL DMSH PCPN CHCS FROM NORTH
TO SOUTH BEGINNING FRIDAY NIGHT THEN EXITING SERN PTN SATURDAY.

WELCOME COOLDOWN CONTS ON TRACK FOR THE WEEKEND. CLOUDS AND PCPN MAY
HAVE FRIDAY MUCH COOLER WITH DEEPER COOLER AIR OVR THE WEEKEND.
LATEST RUN OF GFS HAS AFOREMENTIONED UPPER SYSTEM HOLDING WEST AND
EURO/UK DO SAME INTO THE WEEKEND. WILL THUS BACK OFF WITH PCPN FM
EARLIER FCST ON SATURDAY. NEXT WEEK CONTS A BIT PROBLEMATIC WITH
WEAK WAVES EMBEDDED IN QUASI-ZONAL FLOW. CERTAINLY HIGH PLAINS WILL
BE SUSCEPTIBLE TO PCPN NEXT WEEK. A MATTER OF HOW FAR EAST IT ROLLS
IS MAIN QUESTION NOW. FOR THIS FCST...WILL HOLD OFF WITH ANY MENTION
OF PCPN NEXT WEEK GIVEN PROBLEMS/LACK OF 00Z RUNS. NEW 00Z RUNS MAY
SUGGEST SOME CHGS IN NEXT WEEKS DRY FCST.

IN THE SHORTER TERM...DIFFICULT TO GET A HANDLE ON ANY FOCUSING
MECHANISM TONIGHT. UPPER SYSTEM DRIVING CURRENT CONVECTION AND THIS
CONVECTION MAY BE SLOW TO DMSH WITH THE UPPER SUPPORT. OTHERWISE
20% POPS AT BEST SHOULD COVER SITUATION THIS EVENING. ETA/EURO
PREFERRED MODELS AFTER TNGT. KAIN-FRITSCH ALSO HELPFUL THROUGH
FRIDAY AFTN AS IT BETTER DEFINES AREAS OF CONVECTION. THUS, APPEARS
NRN BORDER MAY BE DRYING OUT...AT LEAST ON THE SURFACE...BY 06Z
SATURDAY. LATEST GRIDS REFLECT THIS. SLOWLY SHIFT PCPN AREA SOUTH
FRIDAY NIGHT AND EARLY SATURDAY. APPEARS ANOTHER ROUND OF CONVECTION
IS LIKELY ON SATURDAY BUT IT APPEARS TO BE FAR ENOUGH REMOVED TO THE
SOUTH OF CWA TO PRECLUDE MENTION OF POPS LATER SATURDAY.

.TOP...NONE
Hazardous weather outlook, Aug 27, 3:42 PM CST, 1 hour 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. THE MAIN THREAT WILL BE
LIGHTNING...BUT SEVERAL OF THE STORMS COULD PRODUCE
BRIEF...STRONG...DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN EXPECTED ON THURSDAY...MAINLY OVER
NORTHCENTRAL KANSAS. THE STORMS SHOULD OVERSPREAD ALL THE AREA
THURSDAY NIGHT. THESE STORMS COULD BE SEVERE WITH DAMAGING WIND AND
LARGE HAIL. THUNDERSTORMS MAY LINGER THROUGH FRIDAY...BUT GRADUALLY
DIMINISH...THEN END...FROM THE NORTH...FRIDAY NIGHT AND SATURDAY.

THE HEAT INDEX WILL RISE TO THE 100 TO 105 DEGREE RANGE THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 27, 3:55 PM CST, 1 hour 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-280345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT WED AUG 27 2003

THE HEAT INDEX WILL AGAIN RISE TO THE RANGE OF 100 TO 105 DEGREES
THURSDAY AFTERNOON. PERSONS SPENDING AN EXTENDED TIME OUTDOORS
SHOULD REMEMBER TO DRINK LOTS OF FLUIDS...AND WEAR LIGHT
COLORED...LOOSE FITTING CLOTHING WHERE POSSIBLE. TAKING FREQUENT
BREAKS IN THE SHADE WOULD ALSO BE A GOOD IDEA.

THURSDAY WILL BE THE LAST HOT DAY FOR A WHILE.

THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA THURSDAY NIGHT INTO
FRIDAY. THIS WILL BE THE BEST CHANCE FOR PRECIPITATION WEVE SEEN IN
QUITE SOME TIME. THE CLOUDS AND PRECIPITATION WILL MEAN COOLER
TEMPERATURES BY FRIDAY...AND...LIKE WE HAVE BEEN ADVERTISING SINCE
LAST WEEKEND...THE BREAK IN THE HEAT SHOULD CARRY THROUGH THE
HOLIDAY WEEKEND WITH HIGHS IN THE LOWER 80S...SOME 15 TO 20 DEGREES
COOLER THAN WHAT WE HAVE HAD LATELY.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 27, 5:16 PM CST
Where
Brown County, Hiawatha
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.533

Thunderstorm Wind, Brown

When
August 27, 5:17 PM CST
Where
Brown County, 5 mi S of Hiawatha
Measured
78 kt (90 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -95.533

Thunderstorm Wind, Brown

When
August 27, 5:31 PM CST
Where
Brown County, 7 mi S of Hiawatha
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -95.533

Strong winds damaged a barn south of Hiawatha.

Thunderstorm Wind, Brown

When
August 27, 5:32 PM CST
Where
Brown County, 5 mi S of Hiawatha
Measured
74 kt (85 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -95.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368323, 5368324, 5368325, 5368326.